Virginia, 2012

Damaging Winds in Virginia, July 31, 2012

July 31, 2012 · NWS MRX · 7 events in 2 counties and zones

Severe thunderstorms blossomed over the Southern Appalachian region due to the presence of a weak upper level impulse and a cool front building south into a moderately unstable air mass. Warm temperatures aloft limited hail production but wind damage was widespread during the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Severe thunderstorms blossomed over the Southern Appalachian region due to the presence of a weak upper level impulse and a cool front building south into a moderately unstable air mass. Warm temperatures aloft limited hail production but wind damage was widespread during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 31, 2:14 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 31, 2:14 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
314 PM EDT TUE JUL 31 2012

.SHORT TERM...(TONIGHT AND WEDNESDAY)...SKIES HAVE FOR THE MOST
PART BECOME PARTLY CLOUDY THIS AFTERNOON IN THE WAKE OF MCS THAT
STARTED THE DAY OFF OVER SE TN AND NORTHERN ALABAMA. TEMPERATURES
ROSE MORE MODESTLY AND REACHED THE MID TO UPPER 80S BY MID
AFTERNOON WITH HIGHER ELEVATION SITES AND LOCATIONS IN SW VA AND NE
TN ONLY IN THE 70S. CONVECTION HAS BEEN VERY LIMITED ACROSS TN BUT
HAS BEEN ISOLATED TO SCATTERED IN SW VA WITH A FEW STRONGER STORMS
THERE. THINK THERE WILL STILL BE 20 TO 30 PERCENT COVERAGE
ESPECIALLY THE NEXT FEW HOURS AS PEAK HEATING IS REACHED A LITTLE
LATER TODAY BEFORE ACTIVITY DISSIPATES THIS EVENING. HOWEVER NOT
MUCH AS FORMED YET ALONG BOUNDARIES LEFT BY CONVECTION THIS MORNING
IN THE SOUTH. NW FLOW ALOFT AROUND UPPER RIDGE TO THE WEST WILL
CONTINUE TONIGHT AND WEDNESDAY. A SHORTWAVE OVER IN THIS AFTERNOON
SHOULD TRACK INTO KY EARLY TONIGHT AND INTO SW VA LATER TONIGHT.
WILL KEEP LOW POPS IN LONGER THIS REGION TONIGHT AND ELSEWHERE
ACTIVITY SHOULD END AROUND SUNSET. WEDNESDAY UPPER TROUGH CONTINUES
OVER THE FORECAST AREA WITH WEKA SURFACE LOWER PRESSURE OVER THE TN
VALLEY. THE DEEPER MOISTURE REMAINS TO THE SOUTH BUT SOME LOW LEVEL
MOISTURE REMAINS OVER THE REGION. MORE WEAK IMPULSES MOVE SE FROM
THE OHIO VALLEY AND WILL LIKELY TRIGGER ISOLATED SHOWERS AND
THUNDERSTORMS IN THE HIGHER ELEVATIONS OF THE PLATEAU AND MOUNTAINS
AND A LITTLE BETTER COVERAGE OVER SW VA. LOWS TONIGHT LOOK TO BE
SLIGHTLY COOLER THAN LAST NIGHT WITH PATCHY FOG AND HIGHS WEDNESDAY
MUCH WARMER WITH MORE SUNSHINE IN THE UPPER 80S TO MID 90S.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
MODELS ARE IN BASIC AGREEMENT WITH KEEPING THE NWLY FLOW ALOFT
UNTIL THE STRONG SHORTWAVE OUT OF CANADA SQUASHES THE UPPER PART OF
THE RIDGE WHICH CHANGES THE FLOW AND ALLOWS THE RIDGE TO SWELL
TEMPORARILY OVER US FOR FRIDAY AND SATURDAY. HOWEVER...BY SUNDAY
THE SHORT WAVE PUSHES EASTWARD INTO THE GREAT LAKES AND DRAGS ITS
TAIL THROUGH OUR AREA. IN THE WAKE OF THE SHORT WAVE IT LOOKS LIKE
THE END OF THIS FORECAST PERIOD WILL SEE THE UPPER RIDGE TRYING TO
RE-ESTABLISH ITSELF.

LOOKS PRETTY QUIET NOW FOR THE EARLY PARTS OF THIS PERIOD...THE NEXT
CHANCE FOR SOME POPS ACROSS A MAJORITY OF THE AREA LOOKS TO BE
FRIDAY.  ALL MODELS AGREE ON A SHORT WAVE MOVING THROUGH THEN...BUT
MOISTURE LOOKS LIKE IT WILL BE MARGINAL...SO KEEPING POPS PRETTY LOW.

A COLD FRONT WILL BE MOVING INTO THE AREA IN THE SUN/MON TIME
FRAME.  LOOKS LIKE GOOD CHANCES OF SHOWERS/STORMS WHEN THE FRONT
GETS CLOSE...JUST TIMING IS QUESTIONABLE RIGHT NOW...SO NOTHING
ABOVE "CHANCE" POPS DURING THIS TIME PERIOD NOW.

FOR TEMPS...WENT BELOW GUIDANCE MORE ON SUNDAY--LOOKING LIKE THE
BEST CHANCE FOR CLOUD COVER AND WET CONDITIONS ARE CENTERED ON
SUNDAY.  WILL NEED TO WATCH FOR TIMING...BUT LOOKS LIKE AT LEAST
PART OF THE AREA WILL GET PRETTY WET DURING A 48 HOUR WINDOW THAT
I'VE CENTERED ON SUNDAY RIGHT NOW.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             71  95  68  94  70 /  20  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  68  92  64  91  66 /  20  10  10  10  10
OAK RIDGE, TN                       69  92  64  92  63 /  20  10  10  10  10
TRI CITIES AIRPORT, TN              61  89  58  88  59 /  20  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD/GM
Hazardous weather outlook, Jul 31, 11:14 AM EST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 PM EDT TUE JUL 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011600-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1214 PM EDT TUE JUL 31 2012 /1114 AM CDT TUE JUL 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE HAS PASSED INTO ALABAMA THIS MORNING
TAKING WITH IT A LARGE AREA OF SHOWERS AND THUNDERSTORMS. ANOTHER
WEAKER DISTURBANCE WILL MOVE TOWARD NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA LATE THIS AFTERNOON AND EVENING. BOUNDARIES
LEFT FROM EARLY MORNING THUNDERSTORMS ALSO MAY BE A TRIGGER FOR
STRONG STORMS TO DEVELOP BY LATE THIS AFTERNOON AND EARLY EVENING.
GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL PRODUCING
LOCALIZED FLOODING CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

In the hours before

Special weather statement, Jul 31, 3:56 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
456 PM EDT TUE JUL 31 2012

VAZ002-006-312130-
RUSSELL VA-WISE VA-
456 PM EDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CITY OF NORTON...WISE AND EXTREME
WESTERN RUSSELL COUNTIES UNTIL 530 PM EDT...

AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF WISE...MOVING SOUTHEAST AT 15
MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL IMPACT POUND AND
NORTON.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

The radar

The Jackson,KY radar (KJKL), 92 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wise

When
July 31, 4:45 PM EST
Where
Wise County, 1.1 mi W of Needmore
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.950, -82.650

Two trees were reported down along Brummitt Hollow Road and Guest River Road.

Thunderstorm Wind, Wise

When
July 31, 4:45 PM EST
Where
Wise County, 1.79 mi WSW of Wise Lonesome Pine A
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.970, -82.560

A tree was reported down along Darden Drive one mile east southeast of Wise.

Thunderstorm Wind, Lee

When
July 31, 5:00 PM EST
Where
Lee County, 0.69 mi N of Pennington Gap
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.760, -83.030

Several trees were reported down in the Pennington Gap area.

Thunderstorm Wind, Lee

When
July 31, 5:10 PM EST
Where
Lee County, 1.77 mi NE of Pennington Gap
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.770, -83.010

One tree was reported down along Big Hill Road.

Thunderstorm Wind, Lee

When
July 31, 5:30 PM EST
Where
Lee County, 0.55 mi W of Mc Connels
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.700, -83.080

One tree was reported down along Campground Road.

Thunderstorm Wind, Lee

When
July 31, 5:30 PM EST
Where
Lee County, 2.35 mi SSW of Ocoonita
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.700, -83.150

One tree was down off Campground road.

Thunderstorm Wind, Lee

When
July 31, 5:30 PM EST
Where
Lee County, 1.31 mi WNW of Hurricane Ford
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.660, -83.150

One tree was reported down along Flatwoods Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399332, 399337, 399338, 399341, 399340, 399342, 399343.